Alabama, 2023

Tornado in Alabama, December 10, 2023

December 10, 2023 · NWS TAE · 1 event in 1 county or zone

A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 9, 11:22 PM CST, 2 hours earlier.

Area forecast discussion, Dec 9, 11:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
1222 AM EST Sun Dec 10 2023

...New AVIATION...

.UPDATE...
Issued at 812 PM EST Sat Dec 9 2023

Widespread upper 60s dewpoints have overtaken the Florida
Panhandle and SE Alabama regions this evening, along with slightly
higher temperatures than forecast. To account for this trend,
dewpoints and temperatures, especially along the coastal strip
were increased 2-4 degrees. With scattered thunderstorms still
ongoing across this region PoPs were also significantly increased
as these showers and thunderstorms continue to push northward this
evening.

&&

.NEAR TERM...
(Through Sunday)
Issued at 334 PM EST Sat Dec 9 2023

The next system is still on track for late tonight into Sunday.
Large scale lift provided by the right entrance region of the upper
level jet along with at least some instability and shear will allow
for widespread showers and thunderstorms to cross the area from west
to east ahead of a cold front. The instability and shear combination
supports the marginal risk of severe storms from the Storm
Prediction Center for Sunday with the primary threats being brief
damaging wind gusts or a brief tornado or two. The low level jet may
strengthen just slightly to around 40 knots as it crosses the area,
with the eastern half of the area somewhat more favored for severe
weather.

In terms of rainfall, a widespread 1-3 inch rainfall is still
expected with the heaviest totals across the Florida zones. Some
localized heavier amounts could occur, which could result in
localized flooding. Thus, the WPC continues to outlook a marginal
risk of excessive rainfall for Sunday.

As the front crosses the area, temperatures will actually fall
during the day across the western zones behind the front. Southeast
Alabama will likely start the morning in the mid 60s and end the day
in the mid 50s with breezy northwest winds behind the front.

&&

.SHORT TERM...
(Sunday night through Wednesday)
Issued at 334 PM EST Sat Dec 9 2023

A chilly start to the week on Monday and Tuesday with below
average temperatures. Highs both days in the 50s to around 60
with winds around 10 to 15 mph adding a bit of chill to the
air. Lows on Monday morning in the low to mid-30s fall further
on Tuesday morning to within a few degrees of freezing away
from the gulf coast as high pressure settles into the region;
this part of the forecast has been fairly consistent since
last Wednesday and Thursday and is of high confidence. The
forecast variables and tools favor at least some patchy frost
mainly northwest of the FL Big Bend Tuesday morning. The
air mass gradually moderates with temperatures at or slightly
below normal by Wednesday. While cloudiness increase late
Tuesday into Wednesday as a southern stream shortwave moves
through, any precipitation would remain offshore at this
point, with dry weather expected Monday through Wednesday.

&&

.LONG TERM...
(Wednesday Night through Saturday)
Issued at 334 PM EST Sat Dec 9 2023

A more complex pattern evolves late this week into next weekend.
NWP models are struggling with handling the breakdown of a rex-
block over the western conus. This will dictate the amplitude and
timing of southern stream disturbances rippling through the flow.
Some of the ensembles bring rain into the region as soon as late
Thursday and Friday, while others hold off until Saturday and
Sunday. In particular, there is disagreement on the timing and
placement of low pres w/solutions varying from well inland over the
MS Valley to offshore over the gulf. That will certainly dictate
the placement of any potential severe weather or hydro concerns,
if any, both of which are too early to speculate on at this time.
The current forecast is basically a compromise, bringing in a
chance of precip to the FL counties on Fri, then to the rest of
the tri-state region this weekend. Given the cloud cover and
precip potential, temperatures favor close to average through
the period, although this is of lower confidence as well.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM EST Sun Dec 10 2023

LIFR conditions are forecast to spread over most of the area this
morning ahead of an approaching line of showers and storms.
Showers and storms are forecast to push into the western areas
a few hours before sunrise before continuing eastward throughout
the day. IFR to MVFR conditions are expected to remain in the wake
of the front with breezy northwest winds. Eventually conditions
return to VFR towards the tail end of the period.

&&

.MARINE...
Issued at 334 PM EST Sat Dec 9 2023

Southeast winds around high pressure over the southwest Atlantic
will clock around to southerly ahead of a strong cold front
tonight. This cold front will sweep across the waters on Sunday,
with winds clocking around to the northwest in the wake of the
cold front by Sunday night. Winds around 10 to 15 knots will
prevail ahead of the front through Sunday morning. A rapid onset
of gale-force northwest wind gusts is expected Sunday afternoon
and evening across the coastal waters in the wake of the cold
front. A gale warning is now in effect for all coastal waters.
Gales will subside Sunday night with winds remaining around 20
knots into early Monday afternoon. Offshore wave heights will
increase Sunday afternoon and peak around 5 to 8 feet Sunday
night into Monday. Winds will clock around to the northeast by
Tuesday, as high pressure settles over the mid-Atlantic, with
speeds continuing in the 15 to 20 knot range. While there is
uncertainty in the forecast for Wednesday and beyond, winds
may increase further to around 20 to 25 knots, especially if
low pressure develops southwest of the waters.

&&

.FIRE WEATHER...
Issued at 334 PM EST Sat Dec 9 2023

A wetting rain is expected across the area on Sunday. Thus, fire
weather concerns remain low at this time.

&&

.HYDROLOGY...
Issued at 334 PM EST Sat Dec 9 2023

Scattered showers and thunderstorms will lead to locally heavy
rainfall into early tonight mainly west of the Apalachicola and
Flint Rivers. The bulk of the rainfall and potential flooding
threat will focus late tonight into Sunday along and ahead of a
strong cold front, with multiple showers with embedded thunder-
storms moving across the region. A general 1 to 2 inches of
rainfall is forecast. Compared to yesterday, isolated higher
amounts are expected to be lower, in the 3 to 4 inch range,
mainly where activity trains across the same locations. This
would lead to poor drainage issues flooding and possibly some
isolated flash flooding in urban areas. Thus a marginal risk
of excessive rainfall per WPC across much of the tri-state
region. This amount of rainfall is not expected to lead to any
riverine flooding. Looking ahead, the next chance of rainfall
is expected to be late this week into next weekend again.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  38  56  35 / 100  50   0   0
Panama City   68  38  57  38 / 100  10   0   0
Dothan        65  34  55  32 / 100  20   0   0
Albany        66  35  55  31 / 100  50   0   0
Valdosta      70  38  56  34 / 100  70   0   0
Cross City    75  40  58  36 / 100  70   0   0
Apalachicola  68  40  56  41 / 100  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
     GMZ730-755-765-775.

     Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
     /noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.

     Gale Warning from noon Sunday to midnight CST Sunday night for
     GMZ750-752-770-772.

&&

NEAR TERM...DVD
SHORT TERM...LF
LONG TERM....LF
AVIATION...Merrifield
MARINE...LF
FIRE WEATHER...DVD
HYDROLOGY...LF

In the hours before

Special weather statement, Dec 9, 7:38 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
838 PM EST Sat Dec 9 2023

ALZ067-GAZ121-100215-
Henry AL-Clay GA-
838 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY AND
NORTHWESTERN CLAY COUNTIES THROUGH 915 PM EST/815 PM CST/...

At 837 PM EST/737 PM CST/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gaines, Days Crossroads, Shorterville, Walter F. George Lock And
Dam, Walter F George Lake, Standleys Store, Otho, Watson Crossroads,
Double Bridges, Moores Crossroads, Ricks Place, Pecan, Garnersville,
Screamer, Coates, Bagby State Park, Thomas Mill Creek, Jones
Crossing, Bethel, and Cotton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 8508 3177 8507 3178 8496 3172 8496
      3171 8495 3168 8495 3167 8493 3166 8493
      3152 8509 3163 8526 3177 8516 3176 8513
      3177 8512 3178 8514
TIME...MOT...LOC 0137Z 217DEG 34KT 3164 8512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-HANER
Special weather statement, Dec 9, 8:10 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
910 PM EST Sat Dec 9 2023

GAZ120-122-100230-
Quitman GA-Randolph GA-
910 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDOLPH AND
QUITMAN COUNTIES THROUGH 930 PM EST...

At 910 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles east of Georgetown, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springvale Station, Hatcher, Morris, Wire Bridge, Crossroads, and
Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8495 3195 8496 3194 8495 3194 8494
      3193 8494 3193 8492 3192 8491 3192 8481
      3193 8480 3192 8480 3192 8470 3193 8468
      3172 8493 3174 8496 3178 8496 3178 8501
      3184 8509 3198 8499
TIME...MOT...LOC 0210Z 219DEG 28KT 3184 8496

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

21-HANER
Local storm report, Dec 9, 8:27 PM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
927 PM EST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Gst     2 ENE Ricks Place       31.78N 85.06W
12/09/2023  E51 MPH          Quitman            GA   Mesonet

            Measured wind gust from a UGA Mesonet site
            of 51 mph.

&&

EB
Special weather statement, Dec 9, 11:54 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1154 PM CST Sat Dec 9 2023

ALZ065-100630-
Coffee AL-
1154 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
1230 AM CST...

At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or 9 miles southeast of Elba, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enterprise, Fort Novosel, New Brockton, Shell Army Field, Richburg,
Mixons Crossroads, Goodman, Tabernacle, Camp Alaflo Bsa, Turner
Crossroads, and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8601 3126 8609 3152 8590 3141 8579
TIME...MOT...LOC 0553Z 224DEG 23KT 3130 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

58-REESE

The radar

The Ft Rucker radar (KEOX), 20 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Henry

When
December 10, 1:22 AM CST to 1:37 AM CST
Where
Henry County, 3.32 mi SW of Edwin to 3.16 mi E of Edwin
Rating
EF0
Path length
6.35 mi
Path width
200 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.632, -85.416

This is a continuation of the EF0 tornado from Barbour County. The tornado began in rural southwestern Barbour County just west of Lury Walker Road, with a single tree uprooted along the road bank and a few branches off the trees. The entire tornado track mainly consisted of sporadic very minor tree damage, yet the path remained discernible and consistent with the associated Tornado Debris Signature (TDS) noted on doppler radar. The tornado crossed Alabama Highway 10 and entered Henry County just north of and parallel to County Rd (CR) 54, before crossing CR 54 just before CR 216. The tornado reached its maximum width of approximately 200 yards wide as well as its maximum intensity, with relatively more widespread tree damage, as well as superficial damage to several manufactured homes. The tornado continued northeastward through forested land before crossing CR 75 and CR 235. It continued across the East Fork of the Choctawhatchee River before crossing CR 29. As the tornado crossed CR 235, it struck a chicken farm, where it caused primarily narrow and minor damage to 6 chicken barns. The tornado continued to the northeast and dissipated before crossing CR 54 yet another time. Max winds were estimated around 75 mph. Damage was estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147668.